Is Nialip a safe drug for high cholesterol?
Q: I am an insulin dependent diabetic. Due to high cholesterol, I was prescribed Nialip 750 mg and I am continuing it for more than a year. Please indicate the side effects of the drug and what tests are recommended to see whether the side effects have taken place. Shall I continue the drug?
A:Nialip-750 is a brand name. The name of the medicine is nicotinic acid slow/controlled release. It is a drug that is indicated in high triglyceride levels; not so much in high cholesterol levels. In cases of high cholesterol we generally give one of the statins (e.g. atorvastatin sold under the brand name of Atorva by Zydus Cadila and Liporest by Centaur; lovastatin sold under the brand name of Pro-HDL by Wockhardt). Nicotinic acid is more appropriate in cases of high triglycerides; even here fibrates are the first choice. While nicotinic acid can theoretically produce several side effects, the most notable are: adverse effects on liver (regular SGOT/SGPT tests should be done periodically), gout-like disorder where uric acid in blood can go up. It should not be given if liver function is impaired. At the time of starting the drug, a step-up approach is mandatory i.e. 375mg in the first week; 500mg in the second week; 750mg in the subsequent weeks etc. If the drug is discontinued for a significant period, the re-starting schedule will be the same as if it is being given for the first time i.e. again start with 375mg etc. It should be taken at bed-time. Under no circumstances should one shift from slow/controlled release to normal release formulation; some serious side effects can occur. The drug should be avoided in patients who have had liver problem in the past or consume significant amount of alcohol. It is not to be given to adolescents.